Alert archive / North Dakota / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 127, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 4, 2006, 10:34 AM CDT for Towner County, North Dakota. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 4, 2006, 10:34 AM CDT (15:34 UTC)
- Expired
- Aug 4, 2006, 11:15 AM CDT
- In force
- 41 min
- Issued by
- NWS Grand Forks, ND
- Area
- Counties, with a storm outline in the text
County Towner County, ND
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 3.6 hours before the alert went out and 239 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 34 J/kg
- Mixed-layer CIN
- -607 J/kg
- Mixed-layer LCL
- 1700 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 321 m²/s²
- 0-3 km storm-relative helicity
- 314 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 3:38 AM CDT, 6 hours 56 minutes earlier.
Area forecast discussion, Aug 4, 3:38 AM CDT, 6 hours 56 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 338 AM CDT FRI AUG 4 2006 .SHORT TERM... THE CHALLENGE TODAY THROUGH IS CONVECTIVE POTENTIAL AND PSBL SVR WEATHER TONIGHT AND ON SAT AFTN/EVE. 07Z SFC MAP SHOWS SFC LOW BTWN GLENDIVE AND GLASGOW MONTANA...VERY NEAR THE CANDIAN MODEL FCST OF 24 HOURS AGO. OBS SHOW SFC WARM FRONT TRYING TO FORM FROM NORTH OF DICKINSON TO NEAR JUST NORTH OF ABERDEEN. RUC AND OTHER MODELS SHOW CURRENT 35-40 KT 850 MB JET OVER WRN AND CNTRL ND...WITH NOSE OF JET AND BEST CONVERGENCE OVER SE SASK/NW ND/SW MANITOBA. CURRENT RADARS SHOW BEST COVERAGE OF STORMS IN THIS AREA. ANOTHER AREA OF ELEVATED STORMS ASSOC WITH A VORT MAX MOVING THRU NORTH CENTRAL AND NORTHEAST SD. THIS ACTIVITY HAS SHOWS TENDENCY TO DEVELOP NORTHEAST WITH TIME AND MAY CLIP FAR SOUTHEASTERN AREAS. YET A FEW MORE ISOLATED SHOWER/TSTMS FORMING AROUND DEVILS LAKE AND IN THE PKD/DTL AREAS IN MINNESOTA. LOW LEVEL JET WILL VEER EAST SLOWLY TODAY...WIT NOSE OF JET ALONG THE CANADIAN BORDER FOR MUCH OF THE DAY. THUS DID INCREASE POPS A BIT UP ACROSS OUR NORTHERN FCST AREA BUT KEPT IN SCATTERED CATEGORY. OTHER ACTIVITY IN THE SE ND INTO WCNTRL ND WILL LIKELY BE JUST MORNING ACTIVITY SO KEPT THIS AREA DRY THIS AFTN. FOCUS FOR ANY DAYTIME HEATING CONVECTION WILL REST WELL WEST OF THE AREA CLOSER TO FRONT AND SFC LOW IN FAR WRN ND/NW SD. KEPT CONTINUITY WITH REGARDS TO HIGH TEMPS WITH LOWER 80S NORTHEAST TO NR 90 FAR SOUTHWESTERN AREAS. NAM SFC TEMPS IN THE FAR SOUTH OF 95-98 LOOK EXTREMELY WARM...APPARENTLY MODEL IS TRYING TO BRING AIR DOWN FROM 850 OR HIGHER AND DRYING OUT THE SFC DEW PTS IN THE PROCESS. THIS DOES NOT APPEAR REASONABLE AT THIS TIME AND DISCOUNTED. KEPT RH VALUES WELL ABOVE RED FLAG ISSUES THIS AFTN. IT WILL BE BREEZY-WINDY AS SOME OF THE 35-40KT 850 MB WINDS TRY TO MIX DOWN AT TIMES TO THE SFC AS SFC GRADIENT TIGHTENS OVER EASTERN NORTH DAKOTA MIDDAY AND AFTN. LIKED 00Z GFS SOLN FOR TONIGHT INTO SATURDAY...AS IT SEEMS BEST IN HITTING THE BEST CHC OF NIGHTTIME CONVECTION ALONG THE CANADIAN BORDER AND INTO NRN MN...LATE EVENING THRU LATE NIGHT HOURS. 850 MB JET IS CLOSER TO 45 KTS TONIGHT AND COVERGENCE IS QUITE STRONG JUST NORTH OF THE BORDER. SOME HAILERS VERY POSSIBLE WITH THIS PROBABLE COMPLEX TO FORM TONIGHT OVER OUR FAR NORTH AND SOUTHEASTERN MANITOBA. SEE SWODY1. FOR THAT MATTER...COULD NOT RULE OUT ISOLD HAILERS WITH ANY STORM TODAY THAT FORMS. FREEZING LEVELS AROUND 13300-13500 FT. LOW PRESSURE WILL MOVE EAST INTO NORTHEAST ND SATURDAY AFTN WITH COLD FRONT NR A HALLOCK-WEST OF GRAND FORKS-VALLEY CITY LINE AT 18Z AND LIKELY NR A ROSEAU-THIEF RIVER FALLS-WAHPETON LINE AT 00Z SUN. SWODY2 HAS AREA ALONG AND EAST OF FRONT IN SLIGHT RISK...PSBL MDT RISK UPGRADE...AND THIS IS REASONABLE CONSIDERING PRETTY STRONG MID LEVEL WINDS LOCATED JUST SOUTH OF THE UPPER LOW WHICH WILL BE MOVING TO NEAR KENORA ONTARIO BY EARLY EVENING. DAYTIME HEATING IS KEY...DID GO WITH TEMPS IN THE UPPER ALONG THE FRONT...WHICH COMBINED WITH MID-UPPER 60S DEW PTS SHOULD GIVE CAPES IN THE 3000-4000 J/KG RANGE ALONG FRONT AT MID AFTN SATURDAY. WOULD EXPECT MAIN CONVECTION TO FIRE ALONG FRONT NR 20- 21Z SOMEWHERE NR THE ROX-CKN-FAR AREAS AND THEN PUSH EAST. DID INCREASE POPS TO 50 PCT IN MUCH OF NW/WCNTRL MN DUE TO INCREASED CONFIDENCE OF PCPN. DID KEEP LOW POPS WEST OF THE VALLEY OVER DVL REGION BUT PCPN CHANCES ARE MUCH LESS HERE AS FRONT COMES THRU BEFORE 18Z. RAPID CLEARING/DRYING TO OCCUR BEHIND THE FRONT SATURDAY EVENING WITH HIGH PRESSURE BUILDING IN TO OUT WEST AND SOUTHWEST SAT NIGHT INTO SUNDAY. NAM TRIES TO WRAPUP SFC LOW AND 500 MB LOW NORTH OF INTERNATIONAL FALLS SAT NIGHT AND EARLY SUNDAY...THUS BRINGING DOWN STRONG WINDS AND SOME 850 MB MOISTURE. GFS IS MORE PROGRESSIVE WITH SYSTEM AND IS DRIER WITH LESS 850 MB WINDS. ATTM GFS IS CLOSE TO CANADIAN MODEL AND IS PREFERRED. SUNDAY WILL BE COOLER BUT NOT AS COOL AS NAM PAINTS IT TO BE. .LONG TERM... MONDAY AND TUESDAY WILL SEE 500 MB RIDGE BUILDING BACK NORTHWEST INTO WYOMING WHILE CENTER REMAINS OVER ARKANSAS. CONSENSU FOR PAST 2 DAYS AMONG MOST MODELS IS FOR SOME UPPER WAVE AND SFC LOW TO AFFECT THE AREA TUES NIGHT INTO WEDNESDAY PERIOD...AND FELT ENOUGH CONFIDENCE TO ADD A 20 POP FOR THUNDER FOR THESE PERIODS. FOR VERY LATE NEXT WEEK GFS WANTS TO DIVE A TROUGH AND A COLD FRONT THRU ON FRIDAY. THIS IS NOT SUPPORTED BY CANADIAN AND ECMWF WHICH KEEPS ZONAL FLOW AND WARMER AIR. ATTM TRENDED TEMPS ABV GFS MOS FOR THU- FRI PERIOD. WILL LET DAYSHIFT REVIEW HPC RECOMMENDATIONS FOR CHANGES. && .AVIATION... VFR CONDITIONS TODAY. PROBLEM THRU TONIGHT IS ISOLD THUNDERSTORM ACTIVITY WHICH WOULD IMPACT AIRPORTS. VERY DIFFICULT TO GET ANY TIMING DOWN AS ACTIVITY AT GFK-BJI-FAR AIRPORTS LIKELY TO BE ISOLATED VERSUS BETTER COVERAGE NORTH ALONG THE CANADIAN BORDER. CLOUDS TO REMAIN IN THE 8000 TO 12000 KT RANGE TODAY AND SCT-BKN IN COVERAGE. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && RIDDLE
Hazardous weather outlook, Aug 4, 6:39 AM CDT, 3 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 639 AM CDT FRI AUG 4 2006 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-051145- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 639 AM CDT FRI AUG 4 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT. WHILE A SEVERE STORM COULD OCCUR JUST ABOUT ANYWHERE...THE BEST CHANCE WILL BE NORTH OF HIGHWAY TWO. A WARM FRONT OVER SOUTHERN NORTH DAKOTA EARLY THIS MORNING WILL GRADUALLY MOVE NORTHWARD TODAY AND BE LOCATED NEAR A DEVILS LAKE TO GRAND FORKS TO BEMIDJI LINE BY LATE AFTERNOON AND EVENING. WARM AND MOIST AIR WILL OVERRIDE THE FRONT CAUSING SCATTERED THUNDERSTORMS TO OCCUR TODAY. FOR TONIGHT...CONDITIONS ARE FAVORABLE FOR A COMPLEX OF STORMS TO FORM ALONG THE CANADIAN BORDER. LARGE HAIL AND DAMAGING WINDS ARE THE THREAT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SCATTERED SEVERE THUNDERSTORMS ARE POSSIBLE SATURDAY AFTERNOON IN THE RED RIVER VALLEY AND THEN OVER NORTHWEST AND WEST CENTRAL MINNESOTA DURING THE LATE AFTERNOON AND EARLY EVENING. LARGE HAIL AND DAMAGING WINDS ARE THE MAIN THREAT. THE CAUSE OF THE THUNDERSTORMS WILL BE A COLD FRONT WHICH WILL MOVE THROUGH THE AREA. NO HAZARDOUS WEATHER IS EXPECTED SUNDAY THROUGH TUESDAY...WITH THE NEXT CHANCE FOR ISOLATED THUNDERSTORMS TUESDAY NIGHT OR WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED...MAINLY FOR LOCATIONS ALONG THE CANADIAN BORDER. RIDDLE
In the hours before
Local storm report, Aug 4, 9:35 AM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
935 AM CDT FRI AUG 04 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0920 AM TSTM WND DMG N HANNAH 48.97N 98.69W
08/04/2006 CAVALIER ND PUBLIC
10 TO 12 INCH DIAMETER TREES BLOWN DOWN.
&&
PATRIAYDLocal storm report, Aug 4, 9:36 AM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
936 AM CDT FRI AUG 04 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0920 AM HAIL N HANNAH 48.97N 98.69W
08/04/2006 E0.75 INCH CAVALIER ND PUBLIC
&&
PATRIAYDLocal storm report, Aug 4, 10:06 AM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
1006 AM CDT FRI AUG 04 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0925 AM TSTM WND DMG 1 N HANNAH 48.99N 98.69W
08/04/2006 CAVALIER ND LAW ENFORCEMENT
8 TO 10 INCH TREES DOWN AT THE HANNAH PORT OF ENTRY.
&&
PATRIAYDLocal storm report, Aug 4, 10:07 AM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
1007 AM CDT FRI AUG 04 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0925 AM HAIL 1 N HANNAH 48.99N 98.69W
08/04/2006 E0.88 INCH CAVALIER ND LAW ENFORCEMENT
&&
PATRIAYDLocal storm report, Aug 4, 10:18 AM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
1018 AM CDT FRI AUG 04 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0935 AM HAIL MOUNT CARMEL 48.94N 98.39W
08/04/2006 E0.75 INCH CAVALIER ND LAW ENFORCEMENT
0935 AM NON-TSTM WND GST MOUNT CARMEL 48.94N 98.39W
08/04/2006 E65.00 MPH CAVALIER ND LAW ENFORCEMENT
GUSTING WINDS BLEW AROUND STACKS OF BOARDS AND SHEETS OF
PLYWOOD AT A BARN SITE.
&&
GGUSTLocal storm report, Aug 4, 10:25 AM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
1025 AM CDT FRI AUG 04 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 AM HAIL 5 N WALHALLA 48.99N 97.92W
08/04/2006 E0.75 INCH PEMBINA ND TRAINED SPOTTER
&&
PATRIAYDThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 1:01 PM CDT | Severe Thunderstorm Warning | FGF | Kittson | 43 min |
| Aug 4, 9:13 AM CDT | Severe Thunderstorm Warning | FGF | Cavalier | 60 min |
| Aug 4, 9:59 AM CDT | Severe Thunderstorm Warning | FGF | Pembina | 61 min |
| Aug 4, 11:11 AM CDT | Severe Thunderstorm Warning | FGF | Cavalier | 64 min |
| Aug 4, 11:21 AM CDT | Severe Thunderstorm Warning | FGF | Towner | 27 min |
| Aug 4, 12:12 PM CDT | Severe Thunderstorm Warning | FGF | Cavalier | 48 min |
| Aug 4, 12:24 PM CDT | Severe Thunderstorm Warning | FGF | Pembina | 51 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.